Tornadoes · United States · Iowa · 2024
EF0 tornado, Lacelle to Woodburn, Iowa, May 6, 2024
From Lacelle to Woodburn, this EF0 tornado ran 2.0 miles across Clarke County on May 6, 2024, touching down at 12:53 AM CDT and reaching 80 yards wide. It killed nobody, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 6, 2024
- Touchdown
- 12:53 AM CDT (05:53 UTC)
- Lifted
- 12:56 AM CDT (05:56 UTC)
- On the ground
- 3 minutes
- Path length
- 2.0 miles (3.2 km)
- Path width
- 80 yards (73 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- County
- Clarke County
- Touchdown point
- 41.008, -93.612
- Lift-off point
- 41.018, -93.576
- Record number
- 2405062353-01
What the Weather Service recorded
A quasi-linear convective system (QLCS) swept across Iowa late on May 6th and into the early morning hours of May 7th. The line was strongest in southern Iowa where the environment was more supportive of severe weather. Damaging winds and a few embedded tornadoes occurred as the line swept across the state.
Clarke County EMA identified a path of damage to the south of Osceola from a QLCS tornado. This tornado began just south of Freedom Street and west of 200th Avenue. The tornado damaged an outbuilding at a farmstead along Freedom Street continued northeast crossing Interstate 35 where a lake separates the north and south bound lanes. The tornado uprooted several trees along 220th Avenue and damaged a couple different acreages along Highway 69 south of Osceola. One last house was damaged along Country Club Road with portions of the roof removed. The tornado lifted not long afterwards.
This path was relayed by the Clarke County EMA with the tornado starting southwest of Woodburn just west of 310th Avenue. The tornado produced mainly tree damage southwest of Woodburn. Upon entering Woodburn near the intersection of Maple Street and Sigler Street, the tornado began producing damage to trees. The front wall of an older business in town collapsed although the building was in some disrepair. Additional tree and minor home damage occurred near the intersection of Walnut and Sherman Streets. More tree and powerline damage was noted along Smith Street on the east side of town before the tornado exited Woodburn. One final farmstead had outbuilding damage and tree branches downed before the tornado lifted.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:50 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at May 7, 12:21 AM CDT, 32 minutes earlier. Its key messages:
- Strong to severe storms sweep across Iowa this evening and overnight. Damaging wind and perhaps a few tornadoes are the primary hazards. Pockets of locally heavy rain are also possible.
- Additional storm chances on Wednesday into Wednesday evening.
Area forecast discussion, May 7, 12:21 AM CDT, 32 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1221 AM CDT Tue May 7 2024 ...Updated for the 06z Aviation Discussion... .KEY MESSAGES... - Strong to severe storms sweep across Iowa this evening and overnight. Damaging wind and perhaps a few tornadoes are the primary hazards. Pockets of locally heavy rain are also possible. - Additional storm chances on Wednesday into Wednesday evening. && .DISCUSSION... Issued at 235 PM CDT Mon May 6 2024 Upcoming forecast dominated by negatively tilted system lifting through the region which eventually becomes a broad upper low across the northern Plains. Low level southeast flow has intensified today as moisture returns into the state with an extensive cellular cloud field across central and western Iowa. Meanwhile, dry line passing through the Plains is initiating strong to severe convection across Kansas up into South Dakota currently. Models indicate this development continues through the afternoon with a long line of storms approaching western Iowa by 00Z. Main considerations into this evening and overnight is the CAPE which remains in a relatively narrow corridor. As with previous discussion, the best CAPE profile remain in western and southern Iowa into tonight where moisture return is most robust. Eventually, the convection will outrun the best instability with the cold pool likely surging ahead of the main convection leading to a decrease in intensity as it heads east across Iowa. However, prior to that time, the storms will exist in a moderately unstable environments with MUCAPES of 1000-1500 J/KG along with bulk in excess of 45kts into tonight. Effective SRH values also remain greater than 200-300 m2/s2 across the southwest. Damaging wind gusts remain the greatest threat as the line accelerates east into Iowa along with the potential for a few tornadoes in the west and south where line surges are perpendicular to a WSW 0-3KM shear vector. At this time, the line appears to reach our west around 8-9pm and exits the east around 3-4 am. In addition, moisture transport remains rather robust on a strong low level jet with rainfall in the west half of Iowa generally around 1- 1.5" or so. This may lead to new or renewed river flooding. Much of Tuesday appears relatively quiet as subsidence builds in behind the departing line of convection. However, a few showers are possible by the afternoon in northern Iowa where weak forcing exists by afternoon ahead of a weak wave passing through the state. Focus then turns Wednesday into early Thursday as the upper low approaches Iowa with renewed forcing and an increasing threat for showers and a few storms near a weak surface low which passes through northern Iowa. Models output some moderate rainfall across northern Iowa during this time as the system tracks slowly east. Otherwise, cooler air arrives for later in the work week with northerly winds. One final upper system passes northeast of the state late Friday into Saturday helping to reinforce the cooler air into the state early in the weekend although warm advection returns by Sunday. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1221 AM CDT Tue May 7 2024 Thunderstorms will move through the area overnight, producing IFR ceilings/visibilities at times. Amendments are likely based on short term radar and observational trends. Once the storms and lingering rain clear the area, by later Tuesday morning, prevailing VFR conditions are then expected for the remainder of the TAF period. && .DMX WATCHES/WARNINGS/ADVISORIES...None. && DISCUSSION...Cogil AVIATION...Lee
Hazardous weather outlook, May 6, 7:39 PM CDT, 5 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 739 PM CDT Mon May 6 2024 IAZ023-024-033>036-044>049-057>061-070>075-081>086-092>097-080045- Pocahontas-Humboldt-Sac-Calhoun-Webster-Hamilton-Crawford-Carroll- Greene-Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Jasper- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 739 PM CDT Mon May 6 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Tornado Watch is in effect for the area. Please visit the National Weather Service webstie at weather.gov/desmoines for additional information. There is also a slight risk for excessive rainfall, mainly over the western half of Iowa. Heavy rain could lead to new or renewed river flooding in some areas, or ponding of water in low lying or poor drainage areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances return to the forecast on Wednesday and Thursday. There may be a low threat of severe weather on Wednesday, but this will be better assessed in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening into tonight, especially across the southwest half of Iowa. IAZ004>007-015>017-025>028-037>039-050-062-080045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Wright-Franklin-Butler-Bremer-Hardin-Grundy-Black Hawk-Tama- Poweshiek- 739 PM CDT Mon May 6 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A line of thunderstorms will enter western Iowa this evening and move eastward across the state into the early overnight hours. There is a slight to enhanced risk for severe weather over the southwest half of the state, though the highest chances for severe weather are over southwest into southern Iowa. The primary severe weather threat is damaging wind gusts, but a few tornadoes are also possible. There is also a slight risk for excessive rainfall, mainly over the western half of Iowa. Heavy rain could lead to new or renewed river flooding in some areas, or ponding of water in low lying or poor drainage areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances return to the forecast on Wednesday and Thursday. There may be a low threat of severe weather on Wednesday, but this will be better assessed in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening into tonight, especially across the southwest half of Iowa.
In the hours before
Local storm report, May 6, 10:00 PM CDT, 2 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1000 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM Funnel Cloud 3 NNW Manning 41.95N 95.08W
05/06/2024 Carroll IA Trained Spotter
Trained spotters reported a funnel cloud
southwest of Halbur. Location estimated from
radar.
&&
AJLocal storm report, May 6, 10:05 PM CDT, 2 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1005 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 PM Tstm Wnd Gst 1 NNW Audubon 41.73N 94.94W
05/06/2024 M61 MPH Audubon IA Public
Personal weather station measured gust.
&&
DodsonLocal storm report, May 6, 10:08 PM CDT, 2 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1008 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM Tstm Wnd Gst 4 N Manning 41.97N 95.05W
05/06/2024 E65 MPH Carroll IA Public
Personal weather station.
&&
DodsonLocal storm report, May 6, 10:22 PM CDT, 2 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1022 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1019 PM Hail 10 E Audubon 41.73N 94.74W
05/06/2024 M0.88 Inch Audubon IA Emergency Mngr
Emergency manager reported Nickel Sized hail
at the intersection of Highway 44 and Swift
Ave.
&&
AJLocal storm report, May 6, 10:34 PM CDT, 2 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1034 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM Hail 3 W Coon Rapids 41.88N 94.74W
05/06/2024 E0.88 Inch Carroll IA Trained Spotter
Trained spotter reported nickel sized hail
west of Coon Rapids. Location estimated with
radar.
&&
AJSpecial weather statement, May 6, 10:50 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1050 PM CDT Mon May 6 2024
IAZ046-047-058>060-071>073-082-083-070430-
Boone IA-Guthrie IA-Greene IA-Clarke IA-Adair IA-Polk IA-Union IA-
Madison IA-Dallas IA-Warren IA-
1050 PM CDT Mon May 6 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN POLK...SOUTHEASTERN
GREENE...MADISON...NORTHERN UNION...EASTERN GUTHRIE...SOUTHERN
BOONE...NORTHWESTERN CLARKE...DALLAS...EASTERN ADAIR AND WESTERN
WARREN COUNTIES THROUGH 1130 PM CDT...
At 1049 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Jefferson to 4 miles northeast
of Stuart to 4 miles south of Creston. Movement was east at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Waukee, Boone, Norwalk, Grimes, Creston, Perry, Winterset, Osceola,
Adel, Windsor Heights, Polk City, Saylorville, Madrid, and Ogden.
This includes the following highways...
Interstate 35 between mile markers 35 and 72.
Interstate 80 between mile markers 93 and 136.
Interstate 235 between mile markers 1 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 300 AM CDT for central, south
central, southwestern and west central Iowa.
&&
LAT...LON 4097 9446 4151 9433 4195 9444 4211 9375
4194 9370 4186 9370 4186 9367 4163 9360
4104 9376
TIME...MOT...LOC 0349Z 258DEG 33KT 4190 9435 4153 9425 4099 9436
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CurtisThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 00:00Z
5.9 hours before the tornado, 235 km from the path. May 7, 2024.
- Mixed-layer CAPE
- 302 J/kg
- Mixed-layer CIN
- -55 J/kg
- Surface CAPE
- 564 J/kg
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.7
- 0-3 km lapse rate
- 5.6 K/km
The surface observations
Osceola (I75), 9 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Des Moines radar (KDMX), 81 km away, was scanning. The volume nearest the touchdown began at 05:50 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2024 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of May 6, 2024
40 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 6 | 12:49 PM MDT | Unrated | Butte, SD | 3.5 | 10 | |||
| May 6 | 1:53 PM CDT | EF0 | Lincoln, NE | 0.9 | 10 | |||
| May 6 | 1:07 PM MDT | Unrated | Butte, SD | 10.5 | 10 | |||
| May 6 | 2:55 PM CDT | EF0 | Wilson, TN | 0.5 | 50 | $25,000 | ||
| May 6 | 4:19 PM CDT | EF0 | Webster, NE | 7.0 | 40 | $20,000 | ||
| May 6 | 4:23 PM CDT | EF1 | DeKalb, TN | 3.2 | 150 | $300,000 | ||
| May 6 | 6:04 PM CDT | Unrated | Major, OK | 3.8 | 30 | |||
| May 6 | 6:40 PM CDT | Unrated | Custer, NE | 0.1 | 1 | |||
| May 6 | 6:41 PM CDT | EF1 | Blaine, OK | 11.1 | 300 | $40,000 | ||
| May 6 | 7:07 PM CDT | EF0 | Gage, NE | 1.0 | 30 | |||
| May 6 | 7:16 PM CDT | EF0 | Gage, NE | 0.2 | 20 | |||
| May 6 | 7:27 PM CDT | EF0 | Garfield, OK | 0.2 | 50 | |||
| May 6 | 7:34 PM CDT | EF0 | Garfield, OK | 0.2 | 30 | $5,000 | ||
| May 6 | 7:39 PM CDT | EF0 | Riley, KS | 1.2 | 75 | |||
| May 6 | 7:44 PM CDT | EF1 | Garfield, OK | 6.3 | 300 | |||
| May 6 | 8:44 PM CDT | EF0 | Kay, OK | 0.7 | 30 | $50,000 | ||
| May 6 | 8:48 PM CDT | EF1 | Mills, IA | 5.7 | 250 | |||
| May 6 | 8:54 PM CDT | EF1 | Kay, OK | 8.0 | 75 | $100,000 | ||
| May 6 | 8:55 PM CDT | Unrated | Chautauqua, KS | 0.0 | 10 | |||
| May 6 | 9:07 PM CDT | EF1 | Pottawattamie, IA | 1.5 | 200 | |||
| May 6 | 9:12 PM CDT | EF4 | Barnsdall–Bartlesville tornado, OK | 40.8 | 1,700 | 2 | 33 | $25 million |
| May 6 | 9:13 PM CDT | EF1 | Pottawattamie, IA | 4.0 | 450 | |||
| May 6 | 9:22 PM CDT | EF0 | Coffey, KS | 0.9 | 50 | |||
| May 6 | 9:30 PM CDT | EF0 | Coffey, KS | 0.9 | 50 | |||
| May 6 | 10:56 PM CDT | EF0 | Lincoln, OK | 2.2 | 50 | $5,000 | ||
| May 6 | 10:59 PM CDT | EF0 | Platte, MO | 6.0 | 50 | |||
| May 6 | 11:00 PM CDT | EF0 | Ottawa, OK to KS | 24.1 | 1,100 | $350,000 | ||
| May 6 | 11:13 PM CDT | EF0 | Cherokee, KS | 2.7 | 50 | $64,000 | ||
| May 6 | 11:26 PM CDT | EF1 | Jackson, MO | 5.8 | 50 | |||
| May 6 | 11:29 PM CDT | EF1 | Jasper, MO | 4.5 | 100 | $160,000 | ||
| May 6 | 11:38 PM CDT | EF1 | Jasper, MO | 2.0 | 100 | $50,000 | ||
| May 6 | 11:39 PM CDT | EF1 | Oklahoma, OK | 2.2 | 75 | $300,000 | ||
| May 6 | 11:39 PM CDT | EF0 | Jackson, MO | 4.4 | 50 | |||
| May 6 | 11:46 PM CDT | EF1 | Oklahoma, OK | 1.1 | 30 | $50,000 | ||
| May 6 | 12:06 AM CDT | EF1 | Okmulgee, OK | 4.0 | 350 | |||
| May 6 | 12:12 AM CDT | EF0 | Dade, MO | 0.4 | 200 | $10,000 | ||
| May 6 | 12:21 AM CDT | EF0 | St. Clair, MO | 1.0 | 100 | $5,000 | ||
| May 6 | 12:33 AM CDT | EF0 | Greene, MO | 18.7 | 150 | 1 | $73,000 | |
| May 6 | 12:38 AM CDT | EF1 | Clarke, IA | 6.2 | 80 | $250,000 | ||
| May 6 | 12:51 AM CDT | EF1 | Pettis, MO | 9.7 | 75 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.